Has anyone had to use Acitretin? Did it cause you 'headaches'?

There is one thing about Wegener's ...... you are always learning! I have been under a Dermatologist for a long time. I had significant warts / verrucae on my hands and feet. Not nice at all.

I was prescribed a 'Hospital Only' drug called Acitretin and have taken it for 4 years now. It has fixed my problem but now the Dermatologist thinks it is responsible for the fact that I have a constant headache ..... actually more of a tightness in my head. Also, my tinnitus has got worse. There is a general feeling of pressure in my skull. It is most unpleasant - especially as it is constant. Apparently, a known side-effect is Pseudotumor Cerebri which is some kind of pressure build up of inter cranial fluid(sp). I am waiting to see a Neurologist who, apparently, will most likely want an MRI of my head. Historically, I am not prone to headaches. Also, my Blood Pressure is well controlled. Oh, and apparently the normal course of Acitretin is 4-6 weeks. I am really quite worried that I have been taking it for over 4 years.

Has anyone else experienced anything even remotely similar?

4 Replies

oldestnewest
  • Hi,

    I've never taken Acitretin but have a constant 'tightness' in my head which the docs tend to ignore when I mention it. I've had the sensation for years now but am no closer to knowing why. I too have WG so maybe it's the disease rather than the medication? Be interesting to hear what others may have to say ...

  • That's interesting. My Rhuematologist felt my temples but the pain wasn't there. (I guess he was considering Temporal Arteritis). My GP has also dismissed this up until recently. I have had this tightness (and increased tinnitus + can hear my pulse in my head) for about 6 months. I am quite concerned as the suggested period of use for Acitretin would seem to be 4-6 weeks. Having taken it for over 4 years I am beginning to wonder.

  • I had never heard of Acitrecin until 5 mins ago. It seems to be a "last resort" drug for treating psoriasis. In my British National Formulary, the "cautions" and "side effects" occupy half a page of tiny print. It does include headaches but also many other side effects that are very similar to symptoms of WG. It does specifically say that you should not take it with methotrexate. If you have been diagnosed with WG already and you are having or have had treatment for it, you should relook at how controlled your WG is. It may be that the warts & verruccas are related to either the WG or your WG medication. It's all very complicated, so I'll contact you directly.

  • I am pretty certain the warts etc. are a direct result of my immune system being suppressed by Azathioprine. Oh, and yes, the warnings for Acitretin are pretty grim. However, I tend to ignore these things having been told way back that Cyclophosphamide is actually carcinogenic!

You may also like...